Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Charleston, SC

May 17, 2005Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2005, 12:44 PM EDT for Hampton County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 12:44 PM EDT (16:44 UTC)
Expired
May 17, 2005, 1:15 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 171644
SVRCHS
SCC049-171715-
/O.NEW.KCHS.SV.W.0053.050517T1644Z-050517T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 PM EDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 115 PM EDT

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM 
  WAS LOCATED NEAR LENA...OR ABOUT 10 MILES   SOUTHWEST OF 
  HAMPTON...MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LENA AND ESTILL...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3281 8113 3280 8128 3271 8126 3272 8112

$$
1 follow-up statement
000 
WWUS52 KCHS 171705
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
103 PM EDT TUE MAY 17 2005

SCC049-171715-
/O.CON.KCHS.SV.W.0053.000000T0000Z-050517T1715Z/
HAMPTON-
103 PM EDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR HAMPTON COUNTY...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LENA...OR ABOUT 11 MILES SOUTHWEST OF 
HAMPTON...AND MOVING EAST AT 5 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALMEDA...
CUMMINGS...LENA AND VARNVILLE.

THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3295 8102 3278 8125 3269 8123 3279 8089

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:40 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 17, 10:40 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 AM EDT TUE MAY 17 2005

.SHORT TERM /THIS AFTERNOON/...CURRENTLY AT THE SURFACE...COASTAL
TROUGH REMAINS IN PLACE ACROSS THE FORECAST AREA. A COUPLE SMALL
SHOWERS HAVE POPPED UP ALONG COASTAL SC THIS MORNING...WITH
GENERALLY PARTLY TO MOSTLY CLOUDY SKIES NOTED ELSEWHERE. MAIN SHORT
TERM CONCERN REVOLVES AROUND POPS AND SEVERE POTENTIAL. WILL
INCREASE POPS ALONG THE COAST AS COASTAL TROUGH AND SEA BREEZE
CIRCULATION DEVELOPMENT SHOULD MAXIMIZE CONVERGENCE IN THIS AREA.
COULD BE A FEW STRONG THUNDERSTORMS THIS AFTERNOON AS WELL...WITH
CAPE VALUES OF AROUND 2500 J/KG AND LIS OF -6 TO -7. WET BULB ZERO
HEIGHTS OF 10.1 KFT MAY BE CONDUCIVE TO SOME HAIL IN WELL DEVELOPED
STORMS.

&&

.MARINE...LIGHT AND VARIABLE WINDS ACROSS THE COASTAL WATERS THIS
MORNING...WITH SURFACE TROUGH ALONG THE SC/GA COAST. AS SEA BREEZE
CIRCULATION DEVELOPS...EXPECT WINDS TO SWING AROUND TO THE
SOUTHEAST. NO CHANGES MADE TO GOING FORECAST AS IT LOOKS IN GOOD
SHAPE WITH WINDS 10 KT OR LESS THIS AFTERNOON AND SEAS 2 TO 3 FT.

&&

.AVIATION...CONVECTION OCCURRING NORTH OF CHS TERMINAL THIS
MORNING...ALONG COASTAL TROUGH WHERE CONVERGENCE IS BEING MAXIMIZED.
SHOWERS STILL OUT OF VICINITY RING HERE...BUT WILL CONTINUE TO
MONITOR LATEST RADAR/SATELLITE TRENDS. SLOW MOVING SEA BREEZE TO
FORM BY 16Z AND SPREAD THRU BOTH SITES 18-19Z. CONDITIONS LOOK
FAVORABLE FOR HEAVY RAIN PRODUCERS ALONG THIS BOUNDARY...BUT
DIFFICULT TO PINPOINT AT THIS TIME WHERE CONVECTION WILL OCCUR. HAVE
THUS INCLUDED CUMULONIMBUS /CB/ IN BOTH TAFS FOR MUCH OF THE
AFTERNOON...AND LATER FCSTS CAN ADDRESS ANY POSSIBLE
+TSRA...ESPECIALLY THE TIME FRAME 17Z-22Z TODAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ
Hazardous weather outlook, May 17, 11:23 AM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1123 AM EDT TUE MAY 17 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1123 AM EDT TUE MAY 17 2005

UPDATED FOR HEAVY RAIN AND SEVERE POTENTIAL

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A WEAKENING COLD FRONT AND THE AFTERNOON SEA
BREEZE WILL PROVIDE THE FOCUS FOR THUNDERSTORMS TODAY. THERE IS A
SLIGHT RISK FOR A FEW STORMS TO BECOME SEVERE AND PRODUCE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. THE STRONGEST STORMS
ARE EXPECTED ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND INTERIOR
PORTIONS OF GEORGIA. REFER TO THE DAY ONE CONVECTIVE OUTLOOK
FOR ADDITIONAL INFORMATION.

.HEAVY RAIN...NUMEROUS BOUNDARIES DRAPED ACROSS THE AREA THIS
MORNING WILL PROVIDE AN ENHANCED FOCUS FOR EXTREMELY HEAVY RAIN
ACROSS SOUTHEAST SOUTH CAROLINA. FLASH FLOODING COULD BECOME A
PROBLEM ACROSS AREAS THAT RECEIVE CONSECUTIVE SHOWERS OR
THUNDERSTORMS...ESPECIALLY BY MID-AFTERNOON. REFER TO THE SPECIAL
WEATHER STATEMENT FOR DETAILS ON THIS HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TONIGHT.

JRL

In the hours before

Local storm report, May 17, 9:38 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
938 AM EDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       JAMES ISLAND            32.73N 79.93W
05/16/2005  7.50 INCH        CHARLESTON         SC   PUBLIC

            PUBLIC REPORT FROM NEAR INTERSECTION OF CAMP AND FOLLY
            RD. ALSO REPORTED NUMEROUS STALLED VEHICLES IN ROADWAYS
            BEING PUSHED TO HIGHER GROUND.

&&

JRL
Special weather statement, May 17, 11:18 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1118 AM EDT TUE MAY 17 2005

SCZ043>045-048>050-172030-
INLAND COLLETON-DORCHESTER-BERKELEY-BEAUFORT-COASTAL COLLETON-
CHARLESTON-
INCLUDING THE CITIES OF...WALTERBORO...ST. GEORGE...SUMMERVILLE...
MONCKS CORNER...BEAUFORT...HILTON HEAD...EDISTO BEACH...
CHARLESTON
1118 AM EDT TUE MAY 17 2005

...HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS
PORTIONS OF SOUTHEASTERN SOUTH CAROLINA...

A FRONTAL BOUNDARY REMAINS DRAPED ALONG THE SOUTH CAROLINA COAST
THIS MORNING. IN ADDITION...SEVERAL SMALL OUTFLOW BOUNDARIES THAT
FORMED DURING THE SHOWERS AND STORMS ON MONDAY REMAIN ACROSS
PARTS OF COLLETON...CHARLESTON...DORCHESTER...AND BERKELEY
COUNTIES. THE INTERACTION BETWEEN THESE NUMEROUS FRONTAL
BOUNDARIES HAVE ALREADY BEGUN TO PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS PARTS OF THE AREA. CONVECTION IS
EXPECTED TO CONTINUE TO DEVELOP THROUGH THIS AFTERNOON...
ESPECIALLY NEAR AND TO THE EAST OF A LINE FROM WILLIAMS TO
HENDERSONVILLE...TO BEAUFORT.

SMALL SCALE FRONTAL BOUNDARIES ARE NOTORIOUS FOR PRODUCING EXTREMELY
HEAVY RAINFALL OVER LOCALIZED AREAS...OFTEN RESULTING IN SIGNIFICANT
FLASH FLOODING. THIS SETUP PRODUCED OVER SEVEN INCHES OF RAIN IN A
FEW AREAS YESTERDAY. AREA RESIDENTS AND MOTORISTS ARE URGED TO STAY TUNED
TO NOAA WEATHER RADIO ALL HAZARDS OR THE MEDIA FOR FLOOD STATEMENTS
AND POSSIBLE WARNINGS.

IN ADDITION...THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON.
SEVERAL STRONG STORMS ARE EXPECTED...WITH A FEW BECOMING SEVERE
AND PRODUCING LARGE HAIL AND DAMAGING WINDS.

JRL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:46 PM EDTFlash Flood WarningCHSCharleston3 hr
May 17, 4:07 PM EDTSevere Thunderstorm WarningCHSBeaufort23 min
May 17, 4:19 PM EDTSevere Thunderstorm WarningCHSJasper41 min
May 17, 4:47 PM EDTFlash Flood WarningCHSBeaufort88 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.